Alert archive / Colorado / Freeze Warnings in 2010
Freeze Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze warning at May 24, 2010, 4:39 AM MDT for 5 counties in Colorado. It took effect at May 25, 2010, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 4:39 AM MDT (10:39 UTC)
- In effect from
- May 25, 2010, 2:00 AM MDT
- Expired
- May 25, 2010, 8:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.7 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3111 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at May 24, 4:29 AM MDT, 10 minutes earlier.
Area forecast discussion, May 24, 4:29 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 429 AM MDT MON MAY 24 2010 .SHORT TERM... (TODAY AND TONIGHT) ...WINDY WITH SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS... SEVERAL QUESTIONS EXIST ON HOW THINGS WILL EVOLVE TODAY. ONE THING IS FOR CERTAIN...IT WILL BE WINDY ACROSS SOUTHERN COLORADO. THE MAIN QUESTIONS FOR TODAY WILL BE HOW QUICKLY THE DRYLINE ADVANCES ACROSS THE PLAINS AND WHEN CONVECTION WILL TRIGGER ALONG THE DRYLINE. CURRENTLY MODELS HAVING A HARD TIME WITH LOW LEVEL MOISTURE WITH DEW PT VALUES IN THE 50S TO LOWER 60S ACROSS THE EASTERN PLAINS AND MODEL VALUES AROUND 10-15 DEGREES LOWER. CONVECTION CURRENTLY FIRING ACROSS NORTHERN NEW MEXICO EARLY THIS MORNING AND IS EXPECTED TO PROGRESS NORTHWARD THROUGH THE MORNING. CAPE VALUES RANGING FROM 1000-1500 J/KG WITH LITTLE TO ANY CAP WHICH SHOULD ALLOW STORMS TO BECOME STRONG VERY QUICKLY THIS MORNING. ADDING TO THE MIX IS AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN UTAH THAT WILL EJECT NORTHEASTWARD AND BECOME INCREASINGLY NEGATIVELY TILTED ACROSS COLORADO THIS AFTERNOON. THE QUESTION OF HOW QUICKLY THE DRYLINE PUSHES EASTWARD ACROSS THE PLAINS WILL DETERMINE WHERE THE MAIN SEVERE THUNDERSTORM THREAT WILL EXIST FOR THIS AFTERNOON AND EVENING. CURRENT MODEL ANALYSIS BRING THE DRYLINE ACROSS THE PLAINS AND INTO WESTERN KANSAS BY 21Z THIS AFTERNOON. WITH MOISTURE BEING UNDERPLAYED BY THE MODELS...HAVE A FEELING THE DRYLINE WILL BE A BIT SLOWER TO PROGRESS OUT OF COLORADO FOR THIS AFTERNOON. STRONG DRY WESTERLY MIDLEVEL FLOW WILL ARRIVE OVER THE WESTERN MOUNTAINS BY 12Z THIS MORNING AND QUICKLY MIX DOWN TO THE SURFACE WITH STRONG GUSTY WINDS BY 18Z ACROSS THE WESTERN HALF OF THE CWA. FORECAST WINDS ARE ON THE THRESHOLD OF HIGH WIND WARNING CRITERIA...HOWEVER HAVE HELD OFF ON ISSUING ONE AT THIS TIME. WIDESPREAD WIND GUSTS TO NEAR 50 KTS WILL BE POSSIBLE ACROSS MUCH OF THE REGION THROUGH THIS AFTERNOON. BLOWING DUST MAY ALSO BE A PROBLEM OVER THE SAN LUIS VALLEY AND WEST OF I-25 THIS AFTERNOON. FIRE DANGER WILL REMAIN HIGH OVER THE SAN LUIS VALLEY WITH STRONG WINDS COMBINED WITH HUMIDITY VALUES DROPPING INTO THE LOWER TEENS. SEVERE WEATHER...STORMS MOVING NORTHWARD OUT OF NEW MEXICO INTO SOUTH CENTRAL COLORADO EARLY THIS MORNING WILL HAVE PLENTY OF INSTABILITY TO WORK WITH AND HIGH LIKELIHOOD OF BECOMING SEVERE. THE MAIN THREATS THIS MORNING WILL BE LARGE HAIL AND OUTFLOW WINDS. BY LATE MORNING...THE DRYLINE WILL BE PROGRESSING EASTWARD ACROSS THE PLAINS. INCREASED SHEAR AND CAPE VALUES CLIMBING WITH DAYTIME HEATING WILL ALLOW FOR SEVERE THUNDERSTORMS...EAST OF HIGHWAY 350 AND QUICKLY MOVING TOWARDS THE KANSAS BORDER FROM AROUND 18Z THROUGH 00Z. INCREASED 500 MB FLOW AND MID LEVEL WINDS WILL PRODUCE FAST STORM MOTIONS AND ROTATING UPDRAFTS. EXPECT THE PRIMARY THREATS TO BE LARGE HAIL AND STRONG WINDS ALONG WITH A COUPLE TORNADOES...ESPECIALLY OUT NEAR THE KANSAS BORDER. EXPECT THUNDERSTORMS TO CLEAR EASTERN COLORADO BEFORE 03Z AS THE DRYLINE CONTINUES EAST INTO WEST CENTRAL KANSAS. THE EVOLUTION AND MOVEMENT OF THE DRYLINE WILL HAVE TO BE MONITORED FOR THIS AFTERNOON TO NARROW DOWN THE MOST LIKELY AREAS TO SEE SEVERE WEATHER THROUGH THE MORNING HOURS. UPPER STORM SYSTEM QUICKLY LIFTS NORTH INTO MONTANA OVERNIGHT WITH CLEARING AND WINDS SUBSIDING AS SHORTWAVE RIDGING DEVELOPS OVER THE REGION. KEPT OVERNIGHT LOWS ABOVE GUIDANCE...HOWEVER TEMPERATURES WILL BE AROUND 10-20 DEGREES COOLER THAN THE PAST FEW NIGHTS. ISSUED A FREEZE WARNING FOR THE SAN LUIS VALLEY WHERE TEMPERATURES WILL DROP INTO THE MID 20S FOR SEVERAL HOURS TONIGHT. MOZLEY .LONG TERM... (TUESDAY-SUNDAY) DEEP TROUGH OUT WEST CONTINUES TO BE THE MAJOR CONCERN. TROUGH OUT WEST WILL RELOAD EARLY DURING THIS FCST PERIOD...AND IS FCST TO LIFT TO THE NORTHEAST OF THE REGION AT THE END OF THIS PERIOD. WITH THE DEEP TROUGH TO OUR WEST...AND THE HIGH AMPLITUDE RIDGE TO OUR EAST...WE WILL SEE A DEEP SOUTHERLY FLOW OVER THE AREA ALL THIS WEEK. THIS FLOW IN TURN WILL ALLOW FOR MOISTURE TO INCREASE OVER THE REGION. ALTHOUGH MOISTURE WILL BE ON THE INCREASE...FORCING TO INITIATE CONVECTION WILL GENERALLY REMAIN TO OUR WEST THROUGH MOST OF THE PERIOD. LIKEWISE...CHANCES FOR PRECIP OVER THE PLAINS DURING MOST OF THE PERIOD WILL GENERALLY BE ISOLATED. THE MTNS WILL SEE A SLIGHTLY BETTER CHANCE...BUT EVEN HERE VALUES MAY BE ISOLATED AT BEST OR LOW END SCATTERED. ONCE THE TROUGH GETS CLOSER TO THE REGION AT THE END OF THE WEEK WILL PRECIPITATION CHANCES INCREASE OVER THE FCST AREA. AS FOR FIRE WX...MAIN JET REMAINS TO THE WEST FOR THE FIRST 2/3RDS OF THIS PERIOD...SO I DO NOT EXPECT EXCESSIVELY STRONG SYNOPTIC WINDS OVER THE REGION. ADDITIONALLY...WITH THE MOISTURE INCREASING AT ALL LEVELS EXPECT RH VALUES TO BE ON THE HIGH SIDE. FIRE WX ISSUES MAY BE ON THE INCREASE LATE IN THE WEEK. /HODANISH && .AVIATION... VFR EXPECTED FOR ALL TAF SITES THROUGH TOMORROW. MAIN CONCERN WILL BE STRONG SOUTHWESTERLY WINDS FOR LATE THIS MORNING THROUGH THE EARLY EVENING. WINDS WILL BEGIN TO PICK UP BY 16Z AND GUST 40 TO 50 KTS BY 18Z THROUGH 00Z THIS AFTERNOON. BLOW DUST WILL BE POSSIBLE AT KALS AND KPUB WITH THE STRONG WINDS WHICH MAY LOWER VISIBILITIES TO MVFR HOWEVER CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. LLWS WILL ALSO BE A CONCERN AT ALL TAF SITES THIS AFTERNOON. WINDS WILL BEGIN TO SUBSIDE AFTER 00Z AND QUICKLY FALL OFF OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ALONG THE COLORADO-NEW MEXICO BORDER AND SPREAD EASTWARD TO THE KANSAS BORDER THROUGH 00Z. THUNDERSTORMS WILL NOT IMPACT ANY OF THE TAF SITES. MOZLEY && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR COZ224. FREEZE WARNING FROM 2 AM TO 8 AM MDT TUESDAY FOR COZ069>071. && 88/34
Hazardous weather outlook, May 23, 6:27 AM MDT, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 627 AM MDT SUN MAY 23 2010 COZ058>089-093>099-241230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 627 AM MDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS...LOW RELATIVE HUMIDITY VALUES AND HOT TEMPERATURES WILL PRODUCE HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN PLAINS ALONG THE KANSAS BORDER LATE THIS AFTERNOON AND EVENING ALONG THE DRYLINE. ONE OR TWO STORMS HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS ON MONDAY ALONG THE DRYLINE IN FAR EASTERN COLORADO WITH STRONG WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES WILL PRODUCE HIGH FIRE DANGER ONCE AGAIN ACROSS THE SAN LUIS VALLEY MONDAY AFTERNOON AND EVENING. MOISTURE WILL RETURN TO THE REGION BY TUESDAY WITH THUNDERSTORMS POSSIBLE OVER THE FAR SOUTHEASTERN PLAINS LATE TUESDAY AFTERNOON AND EVENING. THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK OVER MAINLY THE EASTERN MOUNTAINS AND PLAINS...AS LOW LEVEL MOISTURE SLOWLY INCREASES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS. 88/10
In the hours before
Special weather statement, May 24, 4:17 AM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 417 AM MDT MON MAY 24 2010 COZ088-094-241045- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 417 AM MDT MON MAY 24 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 415 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF TRINCHERA...OR 30 MILES SOUTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTH AT 55 MPH. LOCATIONS IMPACTED INCLUDE... BRANSON. TRINCHERA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:00 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| May 23, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 45 min |
| May 23, 6:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 63 min |
| May 23, 6:42 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 63 min |
| May 23, 6:51 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 26 min |
| May 23, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 24 min |
| May 23, 7:13 PM MDT | Tornado Warning | PUB | Baca, Bent, Prowers | 25 min |
| May 23, 8:02 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 58 min |
| May 23, 8:26 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 23 min |
| May 23, 8:59 PM MDT | Tornado Warning | PUB | Baca | 48 min |
| May 23, 10:30 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 60 min |
| May 23, 11:15 PM MDT | Tornado Warning | PUB | Bent, Las Animas | 33 min |
| May 24, 12:07 AM MDT | Severe Thunderstorm Warning | PUB | Bent | 26 min |
| May 24, 9:05 AM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 55 min |
| May 24, 10:16 AM MDT | High Wind Warning | PUB | Alamosa, Baca, Bent, Conejos, Costilla, Crowley and 9 more | 8 hr |
Nearby
Freeze Warnings in Colorado, 2010Every freeze warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.